Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2017, 12:53 AM MDT for Lea County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 12:53 AM MDT (06:53 UTC)
- Expired
- Jul 2, 2017, 1:32 AM MDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
547
WUUS54 KMAF 020653
SVRMAF
NMC025-020800-
/O.NEW.KMAF.SV.W.0231.170702T0653Z-170702T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1253 AM MDT SUN JUL 2 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Lea County in southeastern New Mexico...
* Until 200 AM MDT
* At 1253 AM MDT, a severe thunderstorm was located near Buckeye, or
18 miles southwest of Lovington, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hobbs, Eunice, Nadine, Monument, Buckeye, Humble City, Oil Center,
Eunice Airport, Lea County Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3271 10375 3292 10357 3281 10307 3232 10307
TIME...MOT...LOC 0653Z 303DEG 33KT 3278 10359
HAIL...0.75IN
WIND...70MPH
$$
841 follow-up statement
444
WWUS54 KMAF 020732
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
132 AM MDT SUN JUL 2 2017
NMC025-020742-
/O.CAN.KMAF.SV.W.0231.000000T0000Z-170702T0800Z/
Lea NM-
132 AM MDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3271 10375 3292 10357 3281 10307 3232 10307
TIME...MOT...LOC 0729Z 303DEG 33KT 3258 10323
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:53 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 1, 10:53 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1153 PM CDT Sat Jul 1 2017 .DISCUSSION... Please see the 06Z aviation discussion below. && .AVIATION... Primary concern this forecast period is a cluster of thunderstorms moving southeastward across SE NM. Have included TEMPOs at CNM and HOB, though greatest confidence is at HOB, where IFR conditions in heavy rain are possible. Storms will also be accompanied by erratic gusty winds, lightning, and potentially small hail. Have not included mention at other terminals, and will continue to monitor. Otherwise, VFR conditions are expected to prevail the next 24 hours, with SE winds which could be gusty at times. && .PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/ DISCUSSION... A cold front/outflow boundary has moved south into the area behind convection which moved southeastward into central Texas earlier today. This boundary, along with a couple of other outflow boundaries, will likely provide a low level focus for thunderstorm development this afternoon/evening, and perhaps a focus for a MCS tonight. Temperatures will not be as hot today as Friday, but dewpoints are higher due to easterly low level flow, so instability will not be lacking to fuel thunderstorm development. In addition, the easterly upslope flow into the higher terrain has aided additional scattered thunderstorm development, with more expected through max heating. SBCape will be 1500-2500 J/Kg over all but the northeastern CWA, and on the western side of the higher terrain in Jeff Davis and Presidio counties, while mid level lapse rates will be rather steep around 8 C/Km. Strong winds will be the primary threat from thunderstorms this afternoon and tonight, but there may be enough 0 to 6Km shear for a few organized storms and large hail this afternoon. Thunderstorms could band together over the higher terrain of southeastern New Mexico and west Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound MCS overnight. Models have been remiss on how long previous MCSs have lasted overnight so will have at least a slight chance of thunderstorms all the way to the eastern and southeasternmost counties in the CWA. Strong winds could occur along portions of any linear MCS overnight, and to a lesser extent, heavy rainfall. A weakened upper ridge over the region today will gradually retrograde and reform over the Four Corners region by mid next week where it is progged to stay through next weekend. Temperatures will stay hot/above normal, but not as hot as what we just had the last couple of days of June. Since the upper ridge will not be centered over us, and low level moisture will be present through the extended forecast, we could see similar occurrences with thunderstorms as Friday and Friday night, and what is expected through tonight. Shear will be on the weak side due to the proximity of the upper ridge, but there may be a little stronger shear a couple of the upcoming days, or enough instability, to be concerned about strong thunderstorm wind gusts. All the low level moisture that looks to be available through the extended, and the mainly weak flow aloft could result in episodes of heavy rainfall too. It is difficult to project where specific meteorological features will be in 12-24 hours during the summer, much less 5-6 days out, but between the heat and expected moisture availability, will keep a chance of thunderstorms in most locations through the extended. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 97 75 97 75 / 20 20 10 0 Carlsbad 96 70 99 72 / 20 40 20 20 Dryden 99 76 99 75 / 20 20 10 0 Fort Stockton 98 73 98 72 / 20 20 10 10 Guadalupe Pass 90 69 91 69 / 30 40 30 20 Hobbs 93 69 94 70 / 20 40 10 20 Marfa 94 62 93 62 / 30 30 20 20 Midland Intl Airport 97 74 98 74 / 10 20 10 10 Odessa 96 74 98 74 / 10 20 10 10 Wink 100 74 100 75 / 10 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Jul 1, 11:43 AM MDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1243 PM CDT Sat Jul 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms over the higher terrain this afternoon are expected to migrate over the Permian Basin tonight into early Sunday morning. The strongest storms will be capable of producing strong winds, hail, frequent lightning strikes, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered mainly afternoon thunderstorms are forecast for the mountains and adjacent plains through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 1, 7:15 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT SAT JUL 1 2017
TXZ081-020200-
Big Bend Area TX-
815 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Terlingua, or 7 miles east of Lajitas, moving south at
5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lajitas, Study Butte-Terlingua, Castolon and Barton Warnock
Environmental Educational Center.
LAT...LON 2912 10352 2914 10353 2914 10355 2916 10355
2915 10360 2917 10361 2916 10365 2917 10366
2918 10372 2923 10376 2922 10377 2932 10377
2931 10354 2911 10349
TIME...MOT...LOC 0115Z 353DEG 5KT 2922 10365Special weather statement, Jul 1, 10:16 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1116 PM CDT SAT JUL 1 2017
TXZ079-020445-
Presidio Valley TX-
1116 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRESIDIO COUNTY
UNTIL 1145 PM CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Leaton, or near Presidio, moving south at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Presidio, Redford, Fort Leaton and Presidio Lely International
Airport.
LAT...LON 2940 10417 2943 10418 2946 10422 2949 10421
2948 10423 2949 10423 2952 10426 2952 10431
2953 10432 2952 10433 2955 10438 2963 10438
2960 10417 2938 10413
TIME...MOT...LOC 0415Z 011DEG 11KT 2950 10428Special weather statement, Jul 1, 11:08 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1108 PM MDT SAT JUL 1 2017 NMZ028-020615- Eddy County Plains NM- 1108 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 1215 AM MDT... At 1107 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Hope, moving east at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Artesia, Hope, Brantley Lake State Park, Cottonwood, Seven Rivers, Seven Rivers Airport, Lakewood, Artesia Municipal Airport, Atoka and Dayton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3296 10473 3296 10415 3251 10436 3277 10481 TIME...MOT...LOC 0507Z 282DEG 20KT 3290 10465 84
Special weather statement, Jul 1, 11:15 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 PM MDT SAT JUL 1 2017
NMZ029-033-020615-
Northern Lea County NM-Central Lea County NM-
1115 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1215 AM MDT...
At 1114 PM MDT, Doppler radar was tracking strong thunderstorms near
Tatum, moving southeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lovington, Tatum, McDonald, Bronco, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3344 10305 3296 10307 3282 10333 3333 10360
3354 10318
TIME...MOT...LOC 0514Z 317DEG 29KT 3333 10336
84Local storm report, Jul 1, 11:25 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1225 AM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 2 SW TATUM 33.23N 103.34W
07/02/2017 M69 MPH Lea NM MESONET
&&
JULIE.PHILLIPSONSpecial weather statement, Jul 2, 12:16 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
116 AM CDT SUN JUL 2 2017
NMZ033-034-TXZ045-046-050-051-020715-
Southern Lea County NM-Central Lea County NM-Martin TX-Dawson TX-
Andrews TX-Gaines TX-
116 AM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
ANDREWS...GAINES...NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL 215
AM CDT/115 AM MDT/...
At 115 AM CDT/1215 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Brownfield to near Seagraves to 6 miles southwest of Humble City.
Movement was south at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms. A gust front ahead of the storms will likely result
in the strongest winds.
Locations impacted include...
Hobbs, Andrews, Lamesa, Seminole, Eunice, Seagraves, O'donnell, Los
Ybanez, Monument, Seagraves Airport, Humble City, Hancock, Eunice
Airport, Nadine, Gaines County Airport, Welch, Gaines County Park,
Loop, Lamesa Municipal Airport and Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3289 10170 3234 10232 3221 10330 3283 10345
3296 10273 3296 10177
TIME...MOT...LOC 0615Z 338DEG 38KT 3326 10217 3290 10263 3273 10331
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:50 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 1, 11:08 PM MDT | Special Weather Statement | MAF | Eddy | 67 min |
| Jul 1, 11:15 PM MDT | Special Weather Statement | MAF | Lea | 60 min |
| Jul 1, 11:19 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jul 1, 11:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 67 min |
| Jul 2, 12:16 AM MDT | Special Weather Statement | MAF | Lea | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.